Current Topics in Neuroleptic-induced Extrapyramidal Symptoms in Japan
Access this Article
Search this Article
This article reviews current topics in neuroleptic-induced extrapyramidal symptoms in Japan, focusing especially on the clinical features of akathisia and dystonia. Akathisia is a common side effect associated with antipsychotic drugs. It is most commonly characterized by subjective inner restlessness and objective motor signs, especially in the lower extremities. The mechanisms underlying akathisia remain unclear and controversial; however, an increase in the activity of β-adrenergic systems relative to dopaminergic systems has been hypothesized, based on clinical therapeutic observations that β-blocking agents are effective in this condition. A Japanese version of the Barnes Akathisia Scale has recently been established and uses a standardized videotape method for its precise evaluation. Various acute and chronic manifestations of neuroleptic-induced dystonia have been reported in Japan, including blepharospasm, difficulty in opening the eye lids, torticollis, retrocollis, oculogyric crisis, and Pisa syndrome. This review also introduces several other topics related to drug-induced extrapyramidal symptoms in Japan. These include; 1) the Drug-Induced Extra-Pyramidal Symptoms Scale (DIEPSS), which has recently been established, 2) studies on the discontinuation of anticholinergic drugs, and 3) a summary of extrapyramidal symptoms induced by drugs other than neuroleptics.
- Keio J. Med.
Keio J. Med. 45(2), 95-99, 1996-06-01
The Keio Journal of Medicine